Drug Overdose Treatment

 Call 911 if the person has: 

  • Collapsed
  • Stopped breathing

1. Begin CPR, if Necessary

If the person is not breathing or breathing is dangerously weak:

The FDA has approved a prescription treatment that can be used by family members or caregivers to treat a person known or suspected to have had an opioid overdose. Opioids include various prescription pain medications and illicit street drugs. An overdose is characterized by slowed breathing and heart rate and a loss of consciousness. Evzio (naloxone hydrochloride injection) rapidly delivers a single dose of the drug naloxone via a hand-held auto-injector that can be carried in a pocket or stored in a medicine cabinet. Although Evzio can counter overdose effects within minutes, professional medical help is still needed.

2. Contact Poison Control

  • Call Poison Control at 800-222-1222 (in U.S.) even if the person has no symptoms.
  • Poison Control experts will advise you how to proceed.
  • Do not try to make the person vomit or give the person anything to eat or drink.

3. Collect Drug or Pills

  • Give drug or pills the person may have taken to the emergency team, or take them to the emergency room or doctor's office.

4. Follow Up

  • At the hospital, the person's stomach may be pumped.
  • Activated charcoal may be given by mouth to absorb the drug.
  • A psychiatric evaluation will be ordered if the overdose was intentional.
WebMD Medical Reference Reviewed by David T. Derrer, MD on September 12, 2015

Sources

SOURCES:

State Government of Victoria: “Drug Overdose.”

Thygerson, A. First Aid, Jones & Bartlett Learning, 2006.

American Association of Poison Control Centers: “First Aid."

National Coalition Against Prescription Drug Abuse: "Drug Overdose."

News release, FDA.

© 2015 WebMD, LLC. All rights reserved.